I had a cortisone shot in my shoulder for pain yesterday.
Today my blood sugar is up into the mid 130’s. That’s high for me but no where near what it used to be when I had this shot years ago. My blood sugar used to go into the low 200’s then.
I do remember that the effect lasts a few days. The science shows this is the case (The Journal of Hand Surgery. July 2006, Volume 31, Issue 6, Pages 979–981. The Effect of Corticosteroid Injection for Trigger Finger on Blood Glucose Level in Diabetic Patients. Angela A. Wang, MD, et.al.).
The blood glucose level increased after corticosteroid injection for all patients. The first morning after injection showed the biggest increase in blood glucose level: 73% more than the average preinjection levels. By the fifth morning after injection the blood glucose levels still were increased by 26% more than the preinjection levels. This trend was marked particularly in type I diabetic patients, who had an average blood glucose level increase the first morning after injection of 145%, which decreased over 5 days to 22% greater than baseline levels.
A second study showed a significant mean increase over the next few days after the shot (J Hand Surg Am. 2014 Apr; 39(4): 706–712. Blood glucose levels in diabetic patients following corticosteroid injections into the hand and wrist. Jeffrey G. Stepan, et.al.):
I wonder if this relates to increased blood sugar secretion or an insulin resistant reaction? This site indicates that they cause temporary insulin resistance (Corticosteroids and Diabetes).
One of the side effects of oral corticosteroids is that they can increase blood glucose levels and increase insulin resistance, which can lead to type 2 diabetes.
Typically, blood glucose levels will return to normal after you finish taking the steroids but in some cases, particularly if you have pre-existing risk factors for type 2 diabetes, you may be diagnosed with this form of diabetes.